Vermont, 2020

Winter Weather in Vermont, April 10 to 11, 2020

April 10 to 11, 2020 · NWS ALY · 1 event in 1 county or zone

A low pressure system brought light snowfall to southern Vermont late Friday, April 10th into the early morning hours of Saturday, April 11th, 2020. Snowfall totals across Bennington county were 2 to 4 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system brought light snowfall to southern Vermont late Friday, April 10th into the early morning hours of Saturday, April 11th, 2020. Snowfall totals across Bennington county were 2 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 10, 6:34 PM EST, 26 minutes earlier.

Area forecast discussion, Apr 10, 6:34 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
734 PM EDT Fri Apr 10 2020

.SYNOPSIS...
A sprawling low pressure system will continue to gradually
track northeast into the Canadian Maritimes tonight into
Saturday. A cold northwest flow will keep snow showers going
into this evening, mainly across the higher terrain areas. Drier
air will move in late tonight into Saturday morning, which will
result in snow showers ending. High pressure will move across
the region late Saturday. A strong storm system approaching from
the south and west Sunday night through Monday, is expected to
bring widespread rainfall and windy conditions.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Widespread clouds and some scattered rain/snow showers in the
region. The rain/snow showers are mainly in areas of terrain,
especially in upslope regions of the southern Green Mountains,
Rensselaer Plateau and central taconics and Berkshires. Another
inch or two of snow is possible in the highest peaks of the
southern Green Mountains. Winds are still quite gusty and will
slowly diminish through the night. Just some minor adjustments
to temperatures, sky cover and rain/snow shower chances through
tonight. Previous AFD has more details and is below...

Still dealing with cellular/convective rain/snow showers into
this evening. There have been some bursts of moderate snow
showers at times, although activity has been brief and impact
will continue to be rather low impact due to relatively warm air
and road temps in the 30s and 40s. Brief reduction in
visibility could still occur within any of the more intense snow
showers. Most concentrated activity will be over the higher
terrain east/west of the Hudson Valley, with the most persistent
snow showers over the southern Green Mountains. With steep low
level lapse rates and surface temps in the mid 30s to mid 40s,
wouldn't be surprised to see some graupel within these
convective showers through this afternoon. Snow showers expected
to become tied to terrain influences later today into this
evening, with some additional upslope snow over the southern
Green Mountains. A Special Weather Statement has been issued to
account for expected accumulating snow in the southern Green
Mountains, with the greatest totals around 2-4 inches above 2000
feet. Otherwise, any additional accumulation over the higher
terrain will be less than an inch through this evening.

Upslope snow showers will tend to weaken/diminish overnight as
the flow pattern becomes more neutral and less cyclonic. It will
remain breezy/gusty overnight, with temps cooling to near or
below freezing across the entire area despite the persistent
west-northwest wind.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
There may be a few lingering lake enhanced snow showers west of
the Hudson Valley Saturday morning, otherwise dry conditions
are expected as a ridge of high pressure builds eastward across
the region. There should tend to be a trend of increasing
sunshine through the day, and especially during the afternoon
associated with subsidence from the ridging. A cool air mass
will remain in place, with high generally in the 40s to lower
50s. Persistent/gusty northwest winds will make it feel cooler,
with occasional gusts around 25-35 mph expected through the day.

Tranquil conditions in store for Saturday night, with the
surface ridge initially over our region then shifting eastward
overnight. Winds will be much lighter. Temperatures will still
be on the cool side with lows in the upper 20s to lower 30s.
Clouds will start to increase towards morning, as some weak warm
advection develops.

Sunday looks to be a mostly dry day, although with a good
amount of cloud cover. Weak isentropic lift will result in
mostly cloudy skies along with some stray sprinkles or light
rain showers. At this time we are only mentioning slight pops
for much of the area. Temperatures look to be a bit cooler than
previously forecast, mainly due to added cloud cover. Still,
seasonable temps in the 50s expected for most of the area.

Sunday night should start out mainly dry, except for a few
light showers around during the evening. However, rain will then
rapidly develop between midnight and sunrise Monday as an
intensifying cyclone tracks from the Midwest into the central
Great Lakes region. Downstream of the cyclone, strong south-
southeast winds (40-50+ kt) aloft are forecast to move over our
region along with a rapid influx of moisture. GEFS moisture flux
anomalies of +3 to +5 STDEV develop between 06Z-12Z Monday.
Rainfall will at least be moderate in intensity by sunrise
Monday morning. Will increase pops substantially during this
time, with S-SE winds also strengthening. It will be a
relatively mild night with the clouds/southerly flow developing
with temps mainly in the 40s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Strong southern stream upper energy and low level forcing
combining to bring locally heavy rain, scattered thunderstorms
and locally strong winds to the region Monday. Highs Monday in
the 60s with around 60 north to near 70 Capital Region and
points south.

Northern stream upper cut off forms north of the western Great
Lakes, in Canada on Monday while the southern stream upper
energy tracks through eastern Canada. Cold advection Monday
night through Tuesday but west to southwest low level flow
suggests the best coverage of any lake effect rain/snow shower
activity should be confined to the southern Adirondacks. It
should be windy with intervals of clouds and sun Tuesday and
highs around 50 to mid 50s but lower to mid 40s higher terrain.

Increasing consensus for northern stream upper energy to track
out of Canada and through the Great Lakes, around the southern
periphery of broad upper troughing in eastern North America as
the upper closed low lifts through eastern Canada Wednesday and
beyond. Upper energy should lack deep moisture but some moisture
off the lakes and some slightly enhanced low level jet forcing
could support isolated to scattered rain and snow showers each
day Wednesday through Friday with less coverage at night.
Outside of the rain and snow showers should be just intervals of
clouds, maybe mostly cloudy at times.

Highs Wednesday through Friday in the mid 40s to lower 50s but
around 40 to lower 40s higher terrain.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Widespread clouds in the region with scattered rain/snow
showers, especially into the Berkshires. So, clouds will linger
through the early morning hours, then tend to become scattered
at KALB, KGFL and KPOU but not break up in KPSF until after
daybreak. Including VCSH at KPSF through about 05Z, when
coverage of showers decreases. In fact, MVFR ceilings at KPSF
this evening will lift to VFR ceilings by midnight. Ceilings at
KALB, KPOU and KGFL will be above 3000 feet through tonight.
Prevailing visibilities will be VFR tonight and Saturday.

After 12Z-13Z there should be scattered variable broken ceilings
above 3000 feet everywhere with predominant scattered at KALB,
KGFL and KPOU. Clouds will remain above 3000 feet through
Saturday

Winds will remain out of the west to northwest at 10 to 20 Kt
and gusty this evening with the highest gusts, around 30 Kt, at
KALB and KPSF. Winds decrease to 8-16 Kt tonight. Winds will
then pick up again slightly Saturday with gusts more in the
25-30 Kt range.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: High Operational Impact. Breezy. Definite SHRA...RA.
Monday: High Operational Impact. Windy. Definite SHRA...TSRA.
Monday Night: Low Operational Impact. Breezy. Slight Chance of SHRA.
Tuesday: Low Operational Impact. Breezy. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
     RELATIVE HUMIDITY BETWEEN 25 AND 35 PERCENT SATURDAY
AFTERNOON WITH WIND GUSTS UP TO 35 MPH...

A sprawling low pressure system will continue to gradually
track northeast into the Canadian Maritimes tonight into
Saturday. A cold northwest flow will keep snow showers going
into this evening, mainly across the higher terrain areas. Drier
air will move in late tonight into Saturday morning, which will
result in snow showers ending. High pressure will move across
the region late Saturday. A strong storm system approaching from
the south and west Sunday night through Monday, is expected to
bring widespread rainfall and windy conditions.

Maximum relative humidity values tonight will increase to
around 70 to 85 percent. Minimum relative humidity values will
be around 25 to 35 percent Saturday afternoon. RH values will
increase to between 70 and 90 percent Saturday night.

Winds tonight will be northwest around 10 to 20 mph with some
gusts of 25 to 35 mph into this evening. Winds will continue to
be northwest on Saturday around 10 to 20 mph, with gusts up to
35 mph. Winds Saturday night will be light and variable.

&&

.HYDROLOGY...
No hydro problems are expected through the weekend.
Probabilities of increasing impacts from moderate to heavy
rainfall are increasing for early next week.

Blustery and cool weather, with more valley rain showers and
mountain snow showers are expected into tonight. Some light to
isolated moderate amounts of snow are possible for the western
Adirondacks and southern Green Mountains.

Although most of the weekend will be dry, more rain looks to
return for Sunday night through Monday Night. Another widespread
soaking rainfall will be possible. The rainfall could be
locally heavy and will have to monitor for some within bank
sharp rises, if heavy QPF materializes in portions of the ALY
HSA. At this time we are expecting between 1 and 2 inches of
rainfall across the area. MMEFS forecasts indicate several main
stem river points could reach caution stage, with perhaps a
point or two exceeding minor flood stage.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...NAS/JPV
SHORT TERM...JPV
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...JPV
HYDROLOGY...BGM/JPV
Hazardous weather outlook, Apr 10, 3:05 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
405 PM EDT Fri Apr 10 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
405 PM EDT Fri Apr 10 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A storm system is expected to bring moderate to heavy rainfall and
gusty winds late Sunday night through Monday. Wind headlines may
eventually be needed. Stay tuned for further updates from your
National Weather Service.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 10, 2:21 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
321 PM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     SNOW             CHARLOTTEVILLE          42.52N  74.70W
04/10/2020  M1.0 INCH        SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

1147 AM     SNOW             LANDGROVE               43.29N  72.84W
04/10/2020  M1.0 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

1215 PM     SNOW             SAVOY                   42.60N  73.04W
04/10/2020  M1.1 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2001817
EVENT NUMBER ALY2001818
EVENT NUMBER ALY2001819

JPV
Special weather statement, Apr 10, 4:54 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Albany NY
554 PM EDT Fri Apr 10 2020

VTZ013-014-110400-
Bennington-Western Windham-
554 PM EDT Fri Apr 10 2020

...ACCUMULATING SNOW EXPECTED IN THE SOUTHERN GREEN MOUNTAINS
THROUGH THIS EVENING...

Snow showers will become more persistent across the southern Green
Mountains this evening. Snow will accumulate around an inch or
two in most locations, however the greatest totals of 2 to 4
inches will be possible for elevations above 2000 feet. Gusty
westerly winds will result in further reducing visibility. Use
caution if traveling in this area through this evening. The snow
showers should subside after midnight tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Bennington

When
April 10, 7:00 PM EST to April 11, 1:00 AM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885362.